Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 80, NWS Midland/Odessa, TX

September 19, 2014Andrews County, Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2014, 10:53 AM CDT for Andrews County, Winkler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 10:53 AM CDT (15:53 UTC)
Expired
Sep 19, 2014, 1:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WGUS54 KMAF 191553
FFWMAF
TXC003-495-191845-
/O.NEW.KMAF.FF.W.0080.140919T1553Z-140919T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 AM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL WINKLER COUNTY IN WEST TEXAS...
  ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 145 PM CDT

* AT 1045 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  MODERATE TO HEAVY RAINFALL FROM AN AREA OF SHOWERS AND 
  THUNDERSTORMS OVER MUCH OF ANDREWS COUNTY...MOVING NORTHEAST AT 10 
  MPH. MOST OF THE LOW WATER CROSSINGS ACROSS THE COUNTY ARE FLOODED
  ACCORDING TO THE TEXAS DEPARTMENT OF TRANSPORTATION. SINCE OVER AN
  INCH OF RAINFALL IS POSSIBLE THROUGH NOON CDT...FLASH FLOODING IS 
  EXPECTED DUE TO ALREADY SATURATED GROUND.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  ANDREWS...
  ANDREWS COUNTY AIRPORT...
  FLOREY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY.  DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3252 10306 3252 10221 3209 10221 3209 10306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 7:41 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 19, 7:41 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 AM CDT Fri Sep 19 2014

.UPDATE...

Update to add Ward, Pecos, Crane, Upton and Reagan to the Flash
Flood Watch through tonight.

&&

.DISCUSSION...

A Mesoscale Convective Vortex is currently moving across the
forecast area accompanied by a large area of showers and
thunderstorms.  One hour rainfall totals are topping out in the 1-2
inch range with the embedded thunderstorms.  Many areas being
affected by the heavy rainfall right now have had heavy rainfall in
the last 24-36 hours, although it has been spotty further south.
Since the 19/12Z KMAF sounding had a precipitable water of 1.81,
which is over 3 standard deviations above normal, heavy rainfall and
flash flooding are definitely a continuing threat today and tonight.
The showers and thunderstorms on radar are progressing to the
east/southeast, so have decided to add Ward, Pecos, Crane, Upton and
Reagan to the Flash Flood Watch.  Have increased PoPs and
increased rainfall amounts in the forecast.  We may need to extend
the Watch further south later today since the remnants of Odile
appear to be moving eastward over the area, as opposed to
northeast as previous models suggested.  Stay tuned.  67

&&

.PREV DISCUSSION... /ISSUED 536 AM CDT Fri Sep 19 2014/

AVIATION...

Forecast soundings remain saturated over the next 24 hours. Basic
trends will be LIFR/IFR cigs in the morning, improving to MVFR/VFR
during the afternoon, and deteriorating back to LIFR/IFR near the
end of the forecast period. Frequent bouts of convection can be expected.

PREV DISCUSSION... /ISSUED 419 AM CDT Fri Sep 19 2014/

Will be dealing with the remains of Odile today and through the
weekend as it is hung up in the circulations of an upper ridge.
Models want to circle this energy around W TX.  A cut off low over
CA will roll over the top of the ridge Sunday and Monday but have
little affect on the area.

The region is in the middle of an extended flash flood event.  A
number of locations across SE NM... portions of the Northern Permian
Basin... and the Upper Trans Pecos received heavy rain Thursday and
potential exist again today.  As of 09z flooding continues across
portions of SE NM and Culberson/Reeves counties with ongoing high
water rescues.  Currently have a complex of heavy showers and storms
slowly moving across SE NM and upper Trans Pecos into the Western
Permian Basin.  This MCV is expected to persist through the morning.

Latest national heavy rain discussion focus on CWA with potential of
heavy rain continuing today.  Have a number of features including
moisture/remaining vorticity from Odile... also have moisture from
T.S. Polo to deal with.  Very high PW on MAF 00z sounding of 1.85
inches is unusually high for this far west.  Will go with likely
pops for the northern half of area today.  Went ahead and extended
the FFA out another 12 hrs through tonight.  Rain will continue
Saturday but may be able to trim some of the western counties off
the watch by then as focus shifts to the east.

In addition to flooding concerns had some usually strong storms
mixed into the tropical precip yesterday with strong rotation and
indications of hail.  Could see these strong storms again today and
will highlight in HWO.

Temperatures will be very dependent on rain and cloud cover.  highs
should be mostly in the 80s with a few 70s... but breaks in the sky
could cause some temperatures to climb.  Still looking at a weak
front Sunday... does not look to have a strong passage just a
surface ridge will build south and push the boundary into the area
with the wind becoming easterly along it.  Little change in temps
Sunday or through the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  67  83  68  / 100  70  40  40
BIG SPRING TX              83  69  84  70  / 100  60  50  40
CARLSBAD NM                81  66  83  68  /  80  60  30  20
DRYDEN TX                  88  74  89  76  /  40  40  30  20
FORT STOCKTON TX           86  68  88  69  /  60  50  30  20
GUADALUPE PASS TX          79  63  83  62  /  60  50  20  20
HOBBS NM                   79  64  82  65  / 100  70  30  30
MARFA TX                   80  62  82  62  /  50  40  30  20
MIDLAND INTL AIRPORT TX    82  69  84  69  / 100  60  50  40
ODESSA TX                  83  68  85  68  / 100  60  40  40
WINK TX                    85  69  89  69  / 100  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

44/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 3:26 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 19, 8:48 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      ORLA                    31.83N 103.91W
09/19/2014                   REEVES             TX   LAW ENFORCEMENT

            ROADS IN ORLA COMING APART FROM FLOWING WATER.

&&

AKL
Local storm report, Sep 19, 9:42 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     FLASH FLOOD      26 W EUNICE             32.44N 103.64W
09/19/2014                   LEA                NM   LAW ENFORCEMENT

            4 FEET OF WATER RUNNING OVER PORTIONS OF STATE HIGHWAY
            176, 12-26 MILES WEST OF EUNICE. SEVERAL VEHICLES HAVE
            BEEN WASHED OFF THE ROAD.

0922 AM     FLASH FLOOD      20 SW HOBBS             32.53N 103.41W
09/19/2014                   LEA                NM   LAW ENFORCEMENT

            HIGHWAYS 8 AND 322 HAVE BEEN CLOSED DUE TO HIGH WATER,
            APPROXIMATELY 15-20 MILES SOUTHWEST OF HOBBS.

&&

AKL
Local storm report, Sep 19, 10:08 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      7 SW WHITES CITY        32.10N 104.46W
09/19/2014                   EDDY               NM   LAW ENFORCEMENT

            U.S. 62/180 AT MILE MARKER 9 CLOSED DUE TO HIGH WATER.

&&

BC
Local storm report, Sep 19, 10:21 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
09/19/2014                   ECTOR              TX   STORM CHASER

            SEVERAL ROADS IN SOUTHERN PORTIONS OF ODESSA HAVE 2 TO 3
            FEET OF WATER OVER THEM

&&

AKL
Local storm report, Sep 19, 10:24 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     FLASH FLOOD      4 NE LAKEWOOD           32.66N 104.31W
09/19/2014                   EDDY               NM   TRAINED SPOTTER

            20 FEET OF RUNNING WATER THROUGH LOW WATER CROSSING ON
            LAKE ROAD AND 4 MILE ARROYO.

&&

BC
Local storm report, Sep 19, 10:50 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      3 WSW WHITES CITY       32.16N 104.42W
09/18/2014                   EDDY               NM   EMERGENCY MNGR

            EVENT OCCURRED ON WHITES CITY ROAD 0.9 MILES ENE OF
            CARLSBAD CAVERNS VISITOR CENTER. TWO VEHICLES WERE
            INVOLVED. DRIVER OF FIRST VEHICLE SELF-EXTRICATED. DRIVER
            OF SECOND VEHICLE SWAM TO SAFETY...PASSENGER OF SECOND
            VEHICLE IS MISSING.

&&

BC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:09 PM CDTAreal Flood AdvisoryMAFUpton4 hr
Sep 18, 7:16 PM CDTSpecial Weather StatementMAFReagan29 min
Sep 18, 7:32 PM CDTFlash Flood WarningMAFWard3 hr
Sep 18, 7:33 PM CDTSpecial Weather StatementMAFWard27 min
Sep 18, 8:00 PM CDTAreal Flood AdvisoryMAFReagan5 hr
Sep 18, 8:54 PM CDTSpecial Weather StatementMAF36 min
Sep 18, 10:10 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 18, 10:20 PM CDTAreal Flood AdvisoryMAFPecos, Terrell4 hr
Sep 18, 11:24 PM CDTAreal Flood AdvisoryMAFReeves3 hr
Sep 19, 12:06 AM CDTFlash Flood WarningMAFReeves3 hr
Sep 19, 3:50 AM CDTFlash Flood WarningMAFCulberson4 hr
Sep 19, 4:40 AM CDTFlash Flood WarningMAFLoving, Reeves4 hr
Sep 19, 7:31 AM CDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 7:52 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 19, 8:25 AM CDTFlash Flood WarningMAFCrane, Ector, Pecos6 hr
Sep 19, 8:43 AM CDTFlash Flood WarningMAFLoving, Reeves4 hr
Sep 19, 9:06 AM CDTRiver Flood WarningMAFLoving, Reeves15 hr
Sep 19, 10:30 AM CDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 10:48 AM CDTAreal Flood WarningMAFCulberson6 hr
Sep 19, 11:29 AM CDTAreal Flood AdvisoryMAFMidland, Upton3 hr
Sep 19, 12:47 PM CDTAreal Flood WarningMAFLoving, Reeves6 hr
Sep 19, 1:26 PM CDTAreal Flood WarningMAFWard, Winkler6 hr
Sep 19, 2:18 PM CDTAreal Flood WarningMAFCrane, Ector6 hr
Sep 19, 5:18 PM CDTFlash Flood WarningMAFCulberson3 hr
Sep 19, 6:59 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos5 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.